Sodium-glucose cotransporter-2 (SGLT2) inhibitors may lead to ketoacidosis, and patients taking these medications should seek immediate medical attention if they experience symptoms, the Food and Drug Administration warned in an announcement May 15.
Medications in the SGLT2 inhibitor class include canagliflozin, dapagliflozin, and empagliflozin, and are used to treat type 2 diabetes. Ketoacidosis occurs when the body produces high levels of ketones, and may include symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and fatigue, the FDA said in the statement.
“Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels,” the statement said.
The FDA’s Adverse Event Reporting System database contains 20 recorded cases of diabetic ketoacidosis, ketoacidosis, or ketosis in patients receiving treatment with SGLT2 inhibitors, reported between March 2013 and June 2014, all of which required hospitalization or emergency department visits. The agency has since continued to receive reports of additional cases, they said.
The FDA is evaluating whether changes are needed in the prescribing information for SGLT2 inhibitor drugs. Health care providers should report adverse side effects to the FDA MedWatch program.